South Dakota, 2020

Flooding in South Dakota, March 4 to 10, 2020

March 4 to 10, 2020 · NWS FSD · 4 events in 3 counties and zones

With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March produced minor flooding along middle portions of the Vermillion River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

With one to four inches of liquid residing in the snowpack near and north of Interstate 90 at the start of the month, a more or less ideal melting of the winter snowpack in early March produced minor flooding along middle portions of the Vermillion River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 4, 3:14 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 4, 3:14 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
314 AM CST Wed Mar 4 2020

.SHORT TERM...(Today and Tonight)
Issued at 313 AM CST Wed Mar 4 2020

Main concerns over the next several days will be winds and whether
or not there will be a concern for fire weather.

Early this morning some weak low level forcing as a wave moves
through is interacting with some weak instability and generating
some precipitation across northeast SD. This forcing will slide
southeast through sunrise, but the forcing and instability further
weaken so do not anticipate much of an impact in southeast SD or
southwest MN. Warm air will slowly build northeast through the day
today and bring very mild readings to locations with no snowcover.
Highs should reach the mid to upper 60s in south central SD as winds
take on a bit of a westerly component. South central SD towards
Yankton will be a place to watch today for fire weather concerns.
Winds should not be quite high enough nor relative humidity quite
low enough but southwest winds 10 to 20 mph with afternoon RH around
30 percent is likely. Temperatures will be cooler north where snow
cover is still in place and the warmer air is slower to arrive
anyway. Highs likely 40 to 45 along highway 14 into much of
southwest MN towards the IA Great Lakes.

A wave will move through tonight into early Thursday morning.
Similar to last night some fast moving light rain which could
possibly mix with a little snow is expected but amounts will be
light. Lows will be on the mild side, especially closer to the
Missouri River where lows will likely be in the mid 30s.

.LONG TERM...(Thursday through Tuesday)
Issued at 313 AM CST Wed Mar 4 2020

Thursday should prove to be a very windy day with winds at the top
of the mixed layer running about 50 to 55 knots down the Missouri
River and around 45 knots near highway 14. Bumped up winds about 4
to 8 knots in most locations. Temperatures should be cool enough
that fire weather will not be a concern but locations along the
Missouri River will see afternoon relative humidity drop to about 35
percent with gusts likely around 50 mph. Temperatures will climb to
around 50 there with highs around 40 north of Interstate 90. While
precipitation is unlikely some rain or snow showers will be possible
with some weak instability in the mixed layer.

High pressure will slide through on Thursday night and bring some
cooler morning lows Friday. Expecting some teens north of Interstate
90 with 20 to 25 elsewhere.

Friday will see a strong southerly gradient develop and while winds
will not be as strong as Thursday we will likely see south winds of
20 to 35 mph. Temperatures will be on the rebound as cool high
pressure shifts east. High 40 to 45 in southwest MN to around 60 in
south central SD.

Very strong upper level ridging builds into the area this weekend
and still anticipate a very warm weekend with no chance for
precipitation, at least not until Sunday night. Highs both days well
into the 60s with some 70s likely near the Missouri River on
Saturday and possibly around Vermillion and Sioux City on Sunday.
Whatever snow exists north of Interstate 90 towards Brookings into
southwest MN will be gone by Monday. Lows on Saturday morning from
the mid 30s to mid 40s and Sunday morning in the 40s to around 50.
Some question on the timing of the boundary on Sunday so will need
to keep an eye out for the potential for cooler highs if the front
moves through a few hours earlier than expected.

The ridge is expected to break down Sunday night into Monday as
troughing spreads east. Rain and snow chances will be highest Sunday
night into Monday morning. Highs Monday and Tuesday will drop back
into the upper 30s to mid 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1100 PM CST Tue Mar 3 2020

A few sprinkles and flurries remain possible through the early
morning hours, but no accumulation is expected. Patchy fog is
possible for locations around KFSD and KHON due to
recent rain. Northwest winds will switch to south and
southwesterly after sunrise Wednesday with mostly clear skies.
After sunset and during the overnight into Thursday, a weak front
will move through shifting winds back to northwesterly. Light rain
is again possible with this front.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Mar 4, 3:27 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
327 AM CST Wed Mar 4 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-050930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
327 AM CST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest winds on Thursday will likely gust to 45 to 50 mph, with
strongest winds from later morning through the afternoon. The
strongest winds should be near the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Turner

When
March 4, 5:00 AM CST to March 9, 12:00 PM CST
Where
Turner County, 1.51 mi E of Parker to 3.66 mi WSW of Centerville
Cause
Heavy Rain / Snow Melt
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
43.400, -97.100

The Vermillion River near Davis (gage site DVSS2) crested 1.20 feet above flood stage on March 7. Water encroached on U.S. Highway 18 west of Davis, with large amounts of agricultural land flooded. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Flood, Lincoln

When
March 4, 5:00 AM CST to March 9, 12:00 PM CST
Where
Lincoln County, 7.06 mi SW of Lennox Skie Arpt to 8.82 mi SSW of Lennox Skie Arpt
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.224, -96.924

The Vermillion River near Davis (gage site DVSS2) crested 1.20 feet above flood stage on March 7. Water encroached on U.S. Highway 18 west of Davis, with large amounts of agricultural land flooded.

Flood, Turner

When
March 7, 4:00 AM CST to March 10, 9:00 AM CST
Where
Turner County, 3.33 mi WSW of Centerville to 2.05 mi SW of Centerville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.100, -97.030

The Vermillion River near Wakonda (gage site WKAS2) crested 1.1 feet above flood stage on March 9. Main impacts were limited to flooding of agricultural land near the river.

Flood, Clay

When
March 7, 4:00 AM CST to March 10, 9:00 AM CST
Where
Clay County, 5.59 mi NE of Wakonda to 8.36 mi ESE of Wakonda
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.084, -97.031

The Vermillion River near Wakonda (gage site WKAS2) crested 1.1 feet above flood stage on March 9. Main impacts were limited to flooding of agricultural land near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875499, 875500, 875501, 875502.